Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 100, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 21, 2012, 6:59 PM MDT for Keith County, Lincoln County, Perkins County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2012, 6:59 PM MDT (00:59 UTC)
- Expired
- May 21, 2012, 7:34 PM MDT
- In force
- 35 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Keith County, NE, Lincoln County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 139 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2501 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
274 WUUS53 KLBF 220059 SVRLBF NEC101-111-135-220145- /O.NEW.KLBF.SV.W.0100.120522T0059Z-120522T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 659 PM MDT MON MAY 21 2012 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN KEITH COUNTY IN SOUTHWEST NEBRASKA... SOUTHWESTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA... EASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA... * UNTIL 745 PM MDT/845 PM CDT/ * AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTH OF ELSIE...OR 17 MILES NORTHEAST OF GRANT...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELSIE AROUND 720 PM MDT. GRAINTON AROUND 735 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4070 10107 4070 10148 4097 10160 4108 10128 TIME...MOT...LOC 0059Z 326DEG 16KT 4095 10143 WIND...HAIL <50MPH 1.50IN $$ ROBERG
2 follow-up statements
724 WWUS53 KLBF 220118 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 818 PM CDT MON MAY 21 2012 NEC101-111-135-220145- /O.CON.KLBF.SV.W.0100.000000T0000Z-120522T0145Z/ KEITH NE-LINCOLN NE-PERKINS NE- 718 PM MDT MON MAY 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN PERKINS...SOUTHWESTERN LINCOLN AND SOUTHEASTERN KEITH COUNTIES UNTIL 745 PM MDT/845 PM CDT/... AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTH OF ELSIE...OR 21 MILES EAST OF GRANT...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WALLACE AROUND 845 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4070 10107 4070 10148 4097 10160 4108 10128 TIME...MOT...LOC 0118Z 279DEG 18KT 4094 10134 WIND...HAIL <50MPH 1.00IN $$ ROBERG
650 WWUS53 KLBF 220134 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 834 PM CDT MON MAY 21 2012 NEC101-111-135-220143- /O.CAN.KLBF.SV.W.0100.000000T0000Z-120522T0145Z/ KEITH NE-LINCOLN NE-PERKINS NE- 734 PM MDT MON MAY 21 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PERKINS...SOUTHWESTERN LINCOLN AND SOUTHEASTERN KEITH COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...BRIEF HEAVY RAIN AND PEA SIZE HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM FOR AREAS NEAR AND NORTH OF GRAINTON AND WALLACE. LAT...LON 4070 10107 4070 10148 4097 10160 4108 10128 TIME...MOT...LOC 0133Z 279DEG 18KT 4093 10124 $$ ROBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:05 PM MDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 21, 3:05 PM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 405 PM CDT MON MAY 21 2012 .DISCUSSION... DEVELOPING DRYLINE INTERSECTION ACROSS WRN NEB IS EXPECTED TO BE THE FOCUS FOR ISOLATED STRONG TO SEVERE STORMS LATE THIS AFTERNOON AND THIS EVENING. BEST GUESS IS THE CONVECTION WILL WEAKEN AFTER SUNDOWN AND GET CARRIED EAST IN A WEAKER FORM. THE DRYLINE WILL RETREAT WEST SOME TONIGHT AND SHARPEN UP WEST OF HIGHWAY 61 TUESDAY AFTERNOON. LOW PRESSURE DEEPENING TO AROUND 991 MB LATE TUESDAY AFTERNOON SHOULD DRAW THE DRYLINE EAST AND FORM ANOTHER INTERSECTION ACROSS WRN NEB. ISOLATED STRONG OR SEVERE STORMS MAY DEVELOP AGAIN ALONG THE ENTIRE LENGTH OF THE DRYLINE WITH STORMS WEAKENING IN THE EVENING. ORGANIZED MCS ACTIVITY ACROSS SD MIGHT BE ABLE TO BUILD SOUTH SOMEWHAT INTO NCNTL NEB BUT VERY WARM 700 MB TEMPS NEAR 14C MAY CAP STORM DEVELOPMENT. THE MAIN ACTION SHOULD TAKE PLACE LATE WEDNESDAY AFTERNOON AND OVERNIGHT INTO THURSDAY MORNING. A COLD FRONT SHOULD MOVE THROUGH TUESDAY NIGHT AND BECOME STATIONARY ACROSS KS TUESDAY AFTERNOON. A FAIRLY STRONG UPPER LEVEL TROF WILL MOVE THROUGH WEDNESDAY NIGHT. MEANWHILE AN 850 MB FRONT WILL LIFT NORTH TO NEAR THE KS-NEB BORDER WITH MOISTURE POOLING BEHIND THE FRONT ACROSS SWRN AND NCNTL NEB. THE FRONT...DEEPENING MOISTURE AND A WEAKLY COUPLED 250MB 100KT JET SHOULD PROVIDE MORE THAN ADEQUATE FORCING FOR ORGANIZED ELEVATED POSSIBLY SEVERE TSTMS. STORM ACTIVITY SHOULD EXIT THE FCST AREA BY AROUND 12Z THURSDAY. THEREAFTER...COLD AIR ALOFT AND WEAK RESIDUAL DYNAMICS ARE EXPECTED TO CONTINUE PRODUCING SCATTERED SHOWERS AND ELEVATED THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. THE FOCUS IS HIGHLY UNCERTAIN AS THE WEDNESDAY NIGHT SYSTEM MAY DISTORT MOISTURE FIELDS ALOFT AND AT THE SFC. THE MODELS INDICATE A SECOND OR PERHAPS EVEN A THIRD DISTURBANCE MOVING THROUGH A DEEP UPPER LEVEL TROF ACROSS THE WRN U.S.. TEMPERATURES TUESDAY SHOULD RISE INTO THE MID 90S BEHIND THE DRYLINE WITH MOSTLY 80S TO THE EAST. HIGHS IN THE UPPER 60S AND 70S ARE EXPECTED BEHIND THE COLD FRONT WEDNESDAY AND JUST 60S TO LOWER 70S ON THURSDAY AS THE COLD FRONT DROPS FARTHER SOUTH INTO SRN KS. A WIND ADVISORY WILL BE ISSUED FOR A GOOD PORTION OF NCNTL NEB TUESDAY AFTN/EVENING. SUSTAINED WINDS NEAR 30 MPH WITH GUSTS TO 45 MPH SHOULD DEVELOP AS THE LOW DEEPENS ACROSS WRN/CNTL SD. LONG TERM...FRIDAY THROUGH MEMORIAL DAY... MODELS COMING INTO PRETTY GOOD AGREEMENT TODAY REGARDING THE SYNOPTIC PATTERN FOR THE UPCOMING MEMORIAL DAY WEEKEND. LARGE TROF OF LOW PRESSURE WILL DEVELOP ACROSS THE WESTERN CONUS WITH A RIDGE OF UPPER LEVEL HIGH PRESSURE ACROSS THE EASTERN CONUS. OUR AREA WILL BE IN BETWEEN THESE TWO FEATURES...WITH STRONG SOUTHWEST FLOW ALOFT EXPECTED. THESE STRONG WINDS ALOFT WILL COMBINE WITH A STATIONARY FRONT MEANDERING BACK AND FORTH ACROSS THE PLAINS...AND T-STORM PROBABILITIES LOOKING DECENT. TEMPERATURES WILL BE TRICKY...DEPENDING ON THE LOCATION OF THE BOUNDARY. SATURDAY LOOKS TO BE THE WARMEST DAY...AS BOTH THE GFS AND ECMWF LIFT THE FRONT NORTH INTO SOUTH DAKOTA. THE FRONT SAGS BACK SOUTH INTO THE AREA SUNDAY AND MEMORIAL DAY. && .AVIATION... A SFC TROUGH WILL BE THE FOCUS FOR ISOLATED TO SCATTERED T-STORM DEVELOPMENT LATE THIS AFTERNOON. THE SFC TROUGH SHOULD EXTEND FROM NEAR MERRIMAN TO BIG SPRINGS BY LATE AFTERNOON. AFTER STORMS DEVELOP...THEY SHOULD MOVE SOUTHEAST THROUGH PARTS OF WESTERN NEBRASKA THROUGH THE EVENING. DUE TO THE EXPECTED ISOLATED NATURE TO THE STORMS...WILL NOT INCLUDE IN EITHER OF THE TAF SITE FORECASTS. HOWEVER...SOME SHORT TERM MODEL GUIDANCE DOES BRING A T-STORM THROUGH THE KLBF TERMINAL AROUND 01Z. WILL CONTINUE TO MONITOR. OTHERWISE...EXPECT VFR CONDITIONS OUTSIDE OF ANY T-STORM ACTIVITY. SFC WINDS WILL BE GUSTY FROM THE SOUTH AT 15 TO 25 KTS THIS AFTERNOON...DECREASING TO AROUND 15 KTS TONIGHT. && .FIRE WEATHER... THE DRYLINE IS EXPECTED TO MOVE EAST INTO WRN SHERIDAN...GARDEN AND DEUEL COUNTIES TUESDAY AFTERNOON BUT NO MUCH FARTHER AS DEEP MOISTURE REMAINS DRAPED ACROSS WRN NEB. SOME SOLNS MOVE THE DRYLINE FARTHER EAST BUT THIS IS UNCERTAIN AT THIS TIME. GIVEN THE OVERALL MODEL TREND TOWARD DEEPER MOISTURE PROFILES IT IS BELIEVED THE DRYLINE WILL NOT SWEEP THROUGH WRN NEB TUESDAY AFTERNOON PRECLUDING CRITICAL FIRE DANGER. IT IS ALSO INDICATED THAT WINDS BEHIND THE DRY LINE WILL MIX OUT PRODUCE GUSTS LESS THAN 25 MPH. TSTM COVERAGE ALONG THE DRYLINE AND ELSEWHERE IS EXPECTED TO REMAIN ISOLATED. && .LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY FOR NEZ005>010-025>029-037-038-094. && SHORT TERM...CDC AVIATION/EXTENDED...TAYLOR
Hazardous weather outlook, May 21, 3:55 PM MDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 455 PM CDT MON MAY 21 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-222200- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 455 PM CDT MON MAY 21 2012 /355 PM MDT MON MAY 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL TRACK EAST TO SOUTHEAST ACROSS WESTERN NEBRASKA THIS EVENING. A SEVERE STORM IS POSSIBLE...WITH LARGE HAIL THE AND DAMAGING WIND THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. CRITICAL OR NEAR CRITICAL WILDFIRE DANGER IS POSSIBLE TUESDAY AFTERNOON ACROSS THE NEBRASKA PANHANDLE AND PORTIONS OF THE WESTERN SAND HILLS. THIS IS DUE TO A COMBINATION OF LOW AFTERNOON RELATIVE HUMIDITY AND GUSTY SOUTHERLY WINDS. FOR AREAS EAST OF THE PANHANDLE...STRONG SOUTHERLY WINDS WILL DEVELOP IN ADVANCE OF AN APPROACHING COLD FRONT. FREQUENT GUSTS TO 45 MPH ARE POSSIBLE...ESPECIALLY EAST OF A LINE FROM NORTH PLATTE TO VALENTINE. AS THE COLD FRONT TRACKS EAST TUESDAY NIGHT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME STRONG STORMS CONTAINING GUSTY WINDS AND HAIL ARE POSSIBLE. THUNDERSTORMS ARE POSSIBLE AT TIMES WEDNESDAY THROUGH SUNDAY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. LATER FORECASTS AND WILL REFINE THE POTENTIAL FOR ANY SEVERE THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
In the hours before
Local storm report, May 21, 4:59 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
559 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 N LEMOYNE 41.36N 101.80W
05/21/2012 E1.00 INCH KEITH NE PUBLIC
LARGEST HAIL TO THE SIZE OF QUARTERS...GROUND COVERED
WHITE.
&&
SJACOBSSpecial weather statement, May 21, 5:36 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 636 PM CDT MON MAY 21 2012 NEZ094-220015- WESTERN CHERRY NE- 536 PM MDT MON MAY 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 615 PM MDT... AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ELI...OR 37 MILES EAST OF GORDON...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ELI... NENZEL... ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA... CODY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
Local storm report, May 21, 5:43 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL KINGSLEY DAM 41.21N 101.66W
05/21/2012 M1.00 INCH KEITH NE PUBLIC
&&
SJACOBSLocal storm report, May 21, 6:21 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 5 NE NENZEL 42.98N 101.03W
05/21/2012 M1.00 INCH CHERRY NE PUBLIC
MOSTLY DIME TO NICKEL IN SIZE...A FEW STONES TO THE SIZE
OF QUARTERS.
&&
SJACOBSLocal storm report, May 21, 6:39 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
739 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 7 SE ROSCOE 41.06N 101.50W
05/21/2012 M1.00 INCH KEITH NE PUBLIC
&&
SJACOBSLocal storm report, May 21, 6:57 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL SE ROSCOE 41.13N 101.60W
05/21/2012 M1.00 INCH KEITH NE PUBLIC
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:12 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 48 min |
| May 21, 6:42 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 48 min |
| May 22, 2:31 AM MDT | Red Flag Warning | LBF | Arthur, Chase, Cherry, Deuel, Garden, Grant and 5 more | 17 hr |
| May 22, 6:14 AM MDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.